Hail, McCurtain
- When
- May 10, 7:52 PM CST
- Where
- McCurtain County, 3.18 mi SSE of Ringold
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.181, -95.101
Quarter size hail fell a few miles southeast of the Ringold community.
Scattered showers and thunderstorms redeveloped during the evening of May 10th across portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, ahead of another upper level disturbance that ejected east across the Red River Valley of Southern Oklahoma and North Texas. These elevated storms developed well north of a shallow cold front which settled south into portions of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Scattered showers and thunderstorms redeveloped during the evening of May 10th across portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, ahead of another upper level disturbance that ejected east across the Red River Valley of Southern Oklahoma and North Texas. These elevated storms developed well north of a shallow cold front which settled south into portions of Southeast Texas and Central Louisiana, where steep lapse rates aloft contributed to adequate instability such that a few of these storms become severe, producing large hail. One such severe thunderstorm produced quarter size hail near Ringold in Southwest McCurtain County before the storms diminished during the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 10, 6:06 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 706 PM CDT Mon May 10 2021 .AVIATION... There is much uncertainty with regard to convective coverage/location this TAF pd. Have tailored TAFs to reflect ongoing radar trends, but the picture becomes less clear for the overnight through Tuesday. Safe to say that we will see multiple rounds of tstms through the pd, which could impact any site in the area. Otherwise, expect mostly IFR conditions to persist through the pd. /12/ && .PREV DISCUSSION... /issued 526 PM CDT Mon May 10 2021/ UPDATE.../This Evening/ Made some quick updates to PoPs for this evening to align them more with current radar trends. Hi-res CAMs as well as traditional deterministic model output continue to struggle to get a handle on the ongoing convection. As such, it's tough to say exactly how it will evolve this evening, but we will continue to monitor for further updates as needed. /12/ PREV DISCUSSION... /issued 331 PM CDT Mon May 10 2021/ SHORT TERM.../Tonight through Tuesday Night/ Sct svr elevated convection continues to build SE into extreme NW LA attm, riding along an area of higher MUCapes of 1000-2000 J/Kg coinciding with the lingering H850 trough over the Red River Valley of Srn OK/N TX into the Nrn sections of SW AR, where steep lapse rates persist ahead of weak perturbations in the nearly zonal flow. The 12Z CAMs, which somewhat initialized on this convection this AM, suggest that it will weaken late this afternoon/early evening, although additional convection redevelopment is expected later this evening and overnight across NE TX/SE OK/SW AR/possibly extreme Nrn LA, with the approach of another perturbation in the flow that will interact with increasing convergence along the H925 trough as it begins to lift back N across E TX/NW LA into SW AR. Thus, have stair-stepped pops back from chance to likely across E TX/SW AR by late evening, before likely expanding pops farther E across the remainder of SW AR overnight. Fortunately, these areas will be able to take the rain tonight, with the weak cold front now over the Srn sections of NCntrl LA into Deep E TX now expected to be much of a player tonight as it should seep just S of the area this evening. While there may be a brief lull in the extent of convection Tuesday morning, weak sfc low development along the lingering sfc frontal bndry just to our S may result in the bndry nudging back N a tad into Deep E TX and Cntrl LA from the late morning and a portion of the afternoon. This will occur as the upper trough now swinging through the Great Basin into the Rockies ejects into the Plains and dampens Tuesday, although this trough will advect Pacific moisture NE ahead of the Baja upper trough and become absorbed into the Nrn stream trough into the Srn Plains/Lower MS Valley Tuesday. This will set the stage for convection becoming more numerous by late morning and especially for the afternoon areawide. While the setup is not typical for the transitional heavy rainfall events, am concerned though of the proximity of the sfc bndry to our S over areas that remain saturated in wake of widespread heavy rainfall (3-7+ inches) and flooding that occurred Sunday afternoon/evening over Deep E TX/WCntrl LA. Have deferred a Flash Flood Watch for this area for the graveyard shift later tonight, with the greatest threat for moderate to potentially heavy rainfall over this area likely being late Tuesday morning through Wednesday afternoon. Confidence is high though such that pops have been increased to high end categorical areawide Tuesday afternoon, before mid and upper level drier air begins to entrain SE into NE TX/SE OK/SW AR Tuesday night. Thus, rain rates will begin to taper off from NW to SE Tuesday night as the aforementioned trough axis moves through the Srn Plains into the Lower MS Valley. Did continue to undercut the NBM max temps over much of the area Tuesday, as little warming will occur over the cool sector with the increasing convection. 15 LONG TERM.../Wednesday through Monday Night/ By Wednesday, showers and thunderstorms will be ongoing along a stalled 850mb front. With moderate to heavy rainfall expected previous to this, some flooding issues could remain during this time. However, by Wednesday afternoon, another trough will move through the midwest. This will push the 850mb front through the region, and rain chances will diminish from north to south. Northwest flow will bring in drier weather for Thursday along with slightly below normal temps. Look for this dry weather to continue on Friday and Saturday as upper ridging builds into the region, but a slight warm-up in temperatures will start during this period and continue through early next week. The ridge starts to break down late into the weekend and the flow will become more zonal. Rain chances will return for Sunday and the first part of next week as disturbances move across the region along the flow. /20/ && .PRELIMINARY POINT TEMPS/POPS... SHV 59 65 57 67 / 70 90 90 50 MLU 59 67 59 68 / 50 90 90 60 DEQ 54 59 52 67 / 60 90 60 20 TXK 56 59 53 67 / 70 90 80 30 ELD 54 62 53 68 / 70 90 80 40 TYR 59 64 56 68 / 70 90 80 40 GGG 58 64 56 66 / 70 90 90 40 LFK 67 78 62 68 / 50 90 90 60 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 12/15/20
Hazardous Weather Outlook National Weather Service Shreveport LA 155 PM CDT Mon May 10 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-111900- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 155 PM CDT Mon May 10 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... There is a risk for isolated storms today across portions of the region today. While widespread severe weather is not expected at this time, some of the stronger storms may produce large hail, especially north of the Interstate 20 corridor. Brief heavy rain may also result in minor flooding in areas that received heavy rainfall on yesterday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Periods of moderate to heavy rainfall will be possible, especially Tuesday and Tuesday night, which may lead to localized flooding. Isolated strong storms also can not be ruled out, with hail and locally gusty winds possible. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will be needed this afternoon and evening. 20
Special Weather Statement
National Weather Service Shreveport LA
636 PM CDT Mon May 10 2021
LAZ001-002-010>012-018-110015-
De Soto LA-Bossier LA-Bienville LA-Natchitoches LA-Red River LA-
Caddo LA-
636 PM CDT Mon May 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE SOTO...RED RIVER...
NORTHWESTERN NATCHITOCHES...SOUTHEASTERN CADDO...SOUTHWESTERN
BIENVILLE AND SOUTHERN BOSSIER PARISHES UNTIL 715 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Mansfield, moving southeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mansfield, Coushatta, Martin, South Mansfield, Hall Summit, Ashland,
Castor, Grand Cane, Edgefield, Carmel, Lake End, Grand Bayou,
Kingston, Hanna, Loggy Bayou, Ninock, Crichton, Reeds Store,
Armistead and Ajax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3181 9344 3184 9344 3185 9350 3211 9386
3232 9370 3227 9306 3176 9338
TIME...MOT...LOC 2336Z 292DEG 32KT 3217 9366
33PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 PM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 13 WNW HALL SUMMIT 32.25N 93.50W
05/10/2021 U1.25 INCH CADDO LA BROADCAST MEDIA
VEHICLES WINDOWS AND WINDSHIELDS DAMAGED AT
THE LOCK AND DAM #5 SITE SOUTH OF CASPIANA.
HAIL ESTIMATED TO BE HALF DOLLAR SIZE OR
LARGER UNTIL VERIFIED.
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
751 PM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG RINGGOLD 32.33N 93.28W
05/10/2021 BIENVILLE LA LAW ENFORCEMENT
TREE DOWN RINGGOLD.
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
753 PM CDT MON MAY 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 E GOLDONNA 32.02N 92.87W
05/10/2021 WINN LA LAW ENFORCEMENT
TREE DOWN ON HWY 1233 BRINGING DOWN POWER
LINES NEAR GOLDONNA.
&&
25Special Weather Statement
National Weather Service Shreveport LA
813 PM CDT Mon May 10 2021
LAZ018>020-022-110200-
Winn LA-La Salle LA-Natchitoches LA-Grant LA-
813 PM CDT Mon May 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...EAST CENTRAL
NATCHITOCHES...CENTRAL LA SALLE AND SOUTHERN WINN PARISHES UNTIL 900
PM CDT...
At 813 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Winnfield to near
Natchitoches. Movement was southeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Natchitoches, Ball, Colfax, Montgomery, Midway, Natchez, Pollock, Dry
Prong, Georgetown, Atlanta, Nebo, Rogers, Catahoula Lake, St.
Maurice, Bentley, Rochelle, Zenoria, Lake Iatt, Bermuda and Aloha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3138 9212 3142 9216 3147 9216 3148 9218
3139 9263 3139 9266 3141 9267 3140 9269
3141 9270 3142 9268 3143 9269 3145 9268
3145 9271 3147 9269 3152 9272 3146 9279
3179 9319 3184 9244 3158 9201 3138 9201
TIME...MOT...LOC 0113Z 308DEG 31KT 3177 9247 3172 9306
12Special Weather Statement
National Weather Service Shreveport LA
841 PM CDT Mon May 10 2021
TXZ108>111-124-125-137-110245-
Upshur TX-Gregg TX-Camp TX-Wood TX-Franklin TX-Morris TX-Titus TX-
841 PM CDT Mon May 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...WOOD...
UPSHUR...SOUTHWESTERN MORRIS...SOUTHERN TITUS...CAMP AND CENTRAL
GREGG COUNTIES UNTIL 945 PM CDT...
At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Grove, or 11 miles west of Winnsboro, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Longview, White Oak, Gladewater, Gilmer, Pittsburg, Winnsboro,
Leesburg, Daingerfield, Quitman, Clarksville City, East Mountain,
Cason, Scroggins, Pleasant Grove, Hainesville, Rosewood, Newsome,
West Mountain, Forest Hill and Yantis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 9531 3307 9531 3314 9472 3248 9477
3282 9565 3296 9567
TIME...MOT...LOC 0141Z 276DEG 36KT 3292 9548
33The Western Arkansas radar (KSRX), 141 km away, was scanning. The volume nearest the first event began at 01:53 UTC.
1 hail. Local standard time, as filed.
Quarter size hail fell a few miles southeast of the Ringold community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949014.